Review of Abnormal Laboratory Test Results and Toxic Effects Due to Use of Herbal Medicines

Amitava Dasgupta, PhD

Disclosures

Am J Clin Pathol. 2003;120(1) 

In This Article

Conclusion

Contrary to popular belief that natural is safe, herbal medicines can cause significant toxic effects and even death. St John's wort demonstrated significant and potentially dangerous drug interactions with several Western medicines. Several Chinese medicines such as Chan Su, Dan Shen, and ginseng can interfere with digoxin immunoassay results. Abnormal laboratory test results can be encountered in otherwise healthy patients who are taking herbal products. For example, elevated liver enzyme concentrations can be observed in people taking kava-kava. These abnormal laboratory tests in many cases are a reflection of the toxicity of herbs.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....